Arizona, 2005

Flash Flood in Arizona, August 8, 2005

August 8, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 8, 8:55 PM MST, 20 minutes earlier.

Area forecast discussion, Aug 8, 8:55 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
855 PM MST MON AUG 8 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. THUS EXPECT
SCATTERED THUNDERSTORMS TO CONTINUE INTO NEXT WEEKEND.

&&

.DISCUSSION...A LITTLE QUIETER THAN YESTERDAY...BUT THAT DOES NOT
SAY MUCH. ACTIVITY FOR MOST OF THE EVENING HAS BEEN CONFINED TO
COCHISE COUNTY...WITH A FEW ISOLATED STORMS POPPING UP OVER THE
NUTTALL BURN AREA IN GRAHAM COUNTY. STORMS FROM COCHISE ARE STARTING
TO SPILL INTO EASTERN PIMA. RADAR ECHOES HAVE BEEN VERY PULSEY...BUT
WITH CLOUD TOPS CONTINUING TO COOL ON THE IR SATELLITE
IMAGE...SHOULD CONTINUE TO SEE ACTIVITY AS THESE STORMS CONTINUE
THEIR NORTHWESTWARD PROGRESSION. SLOW MOVERS THOUGH...ONLY GETTING
UP TO ABOUT 10 TO 15 MPH OUT OF THEM. THAT SAID...BIGGEST CONCERN IS
HEAVY RAINS AND FLASH FLOODING. STORMS IN COCHISE HAD DOPPLER RADAR
ESTIMATED RAINFALL RATES UP TO 2.5 INCHES PER HOUR...WITH THE CELL
OVER MT GRAHAM SHOWING SIMILAR RATES. HAVE NOT SEEN THAT KIND OF
RAINFALL YET IN PIMA COUNTY...BUT THE NIGHT IS YOUNG.

SEE NO REASON TO MAKE CHANGES TO INHERITED FORECAST.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMR

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 8, 11:40 AM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1140 AM MST MON AUG 8 2005

AZZ019-029>035-091800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1140 AM MST MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...THUNDERSTORMS ALREADY DEVELOPING OVER THE HIGHER TERRAIN
LATE THIS MORNING...ESPECIALLY OVER THE CATALINAS. STORMS ARE
DRIFTING TO THE NORTH...WHILE BACK BUILDING SOUTH TOWARDS. ACTIVITY
MAY SHIFT INTO THE VALLEYS AND FAR WESTERN DESERTS BY THE LATE
AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE LOCALIZED FLASH
FLOODING...ESPECIALLY ACROSS PIMA COUNTY AND WESTERN GRAHAM COUNTY.
WHERE SATURATED SOILS WILL CAUSE ANY ADDITIONAL RAINFALL TO RAPIDLY
RUNOFF INTO WASHES ALREADY OCCUPIED BY PONDED OR RUNNING WATER.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP
MOISTURE OVER THE REGION WITH VALUES FROM 1.5-2.0 INCHES...WITH A
MOISTURE BOUNDARY SET UP OVER CENTRAL GRAHAM AND WESTERN COCHISE
COUNTY.

AN AREA OF DIFFLUENT FLOW REMAINS ACROSS SOUTH CENTRAL ARIZONA
BETWEEN UPPER HIGH OVER WESTERN NEW MEXICO AND INVERTED TROUGH ALONG
THE GULF OF CALIFORNIA INTO SRN CALIFORNIA.

A COUPLE OF MESOSCALE FEATURES OF NOTE SHOWING UP ON VISIBLE
IMAGERY...ONE NEAR CASA GRANDE WITH A CONVERGENCE BOUNDARY SOUTHEAST
OVER THE CATALINAS AND RINCONS AND ANOTHER APPROACHING CABROCA
SONORA. THE LATER IS ENHANCING ACTIVITY OVER SANTA CRUZ COUNTY AND
COULD SERVE TO ENHANCE ACTION OVER PIMA COUNTY THIS EVENING.

NO 12Z SOUNDING WAS AVAILABLE FROM KTUS...HOWEVER REQUESTED SPECIAL
18Z RUN SHOULD SHED FURTHER LIGHT ON CONVECTIVE EVOLUTION THIS
AFTERNOON. EXPECT TO SEE A LOW FLOW AND MODERATELY UNSTABLE PROFILE.
THIS SHOULD GIVE RISE TO MOSTLY PULSE BACK BUILDING CELLS...WITH
ISOLATED MULTI CELL CLUSTERS...ESPECIALLY NEAR OUTFLOWS.

SLOW NORTH MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED CONCERN
FOR FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA LATE THIS
AFTERNOON AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY
RAINFALL THE PAST COUPLE OF DAYS IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SHOEMAKER

The radar

The Tucson radar (KEMX), 85 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
August 8, 9:15 PM MST to 9:45 PM MST
Where
Cochise County, Willcox
Reported by
LAW ENFORCEMENT
Coordinates
32.250, -109.833

The Inner Loop Road in the City of Willcox was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469082.